Alert archive / New York / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 97, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Aug 25, 2020, 1:08 PM EDT for 4 counties in New York. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 25, 2020, 1:08 PM EDT (17:08 UTC)
- Expired
- Aug 25, 2020, 2:00 PM EDT
- In force
- 52 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cayuga County, NY, Cortland County, NY, Seneca County, NY, Tompkins County, NY
The radar
The Binghamton radar (KBGM), 70 km from the middle of the area, began a volume at 17:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 5.1 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -334 J/kg
- Mixed-layer LCL
- 1623 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- -26 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 12:39 PM EDT, 29 minutes earlier.
Area forecast discussion, Aug 25, 12:39 PM EDT, 29 minutes before
Area Forecast Discussion National Weather Service Binghamton NY 1239 PM EDT Tue Aug 25 2020 .SYNOPSIS... A cold front passes with scattered fast-moving thunderstorms this afternoon, producing gusty winds, hail and brief downpours. High pressure tonight through Wednesday will briefly bring cooler and quiet weather, but things will turn active for the rest of this week with multiple rounds of showers and thunderstorms. && .NEAR TERM /THROUGH WEDNESDAY/... 1235 PM Update... A line of showers and thunderstorms is now forming along the NY Thruway corridor west of Utica over to Auburn and Geneva as expected. Additional storms will fire out ahead of this line over the next few hours. SPC is considering a severe thunderstorm watch for portions of our area. As expected MLCAPE is now up to 1500 J/Kg and effective layer shear around 40 kts. DCAPE is high, between 800-1000 J/kg across the Twin Tiers down into NE PA, so this area likely has the highest potential for gusty or even damaging winds 1030 AM Update... Pre-frontal trough moved through early this morning, bringing drier mid level air behind it. Latest GOES East visible satellite shows clear skies from I-88/I-86/RTE 17 south and east into NE PA. This is allowing for increase solar radiation and daytime heating. Low level moisture is still present (SFC Tds in the upper 60s), out ahead of the main cold front, which is crossing the Niagara Frontier region at this time. MLCAPE is rising, and should be around 1000-1500 J/Kg for a few hours just ahead of the front. DCAPE will be 700-900 J/Kg and in conjunction with the dry mid layer, should certainly support some gusty to damaging winds with the storms as they develop. Effective layer shear looks to be around 35-45 kts, unidirectional from the NW. There will be plenty of CAPE in the hail growth layer, but also a lot of dry air; however if strong enough updrafts form we could certainly see some large hail as well. Freezing level is around 12k ft agl, and the -20C level is around 22k ft agl. Based on the latest CAMs, expect a ling of showers and t'storms to be developing and moving in the Finger Lakes region by 12-1 PM...after this scattered t'storms, and some embedded small linear clusters to develop across the southern Finger Lakes, southern tier and NE PA. These storms will move quickly off to the SE, and should mainly be out of our CWA by 5-6 PM. Outside of the shower and t'storm activity it will be partly sunny today, and gradually turning less humid by late afternoon and early evening. Warm, with highs in the upper 70s to mid-80s for CNY, with mid to upper 80s in NE PA. 215 AM Update... Main concern in the near term centers around the prospect for scattered fast-moving thunderstorms which could contain damaging wind gusts, including an initial batch already inbound first thing this morning. The Storm Prediction Center maintains a slight risk for severe thunderstorms due to this potential, especially our central to southern zones. There are a few factors that make this situation tricky today in terms of forecasting and communicating. First of all, a pre- frontal trough will very quickly send a line of convection through the area first thing this morning - many spots prior to dawn - especially Central New York but perhaps getting into the Northern Tier of Pennsylvania. Isolated strong gusts could occur with those cells. This wave will remove deeper moisture for daytime, which will limit coverage of any newly developing convection. That leads to the second point; the cold front itself will then drop through the area late morning to mid afternoon, with significant unidirectional northwesterly shear of 40-50 knots at 6km. This along with drier air in the column will promote mixing down of possibly damaging wind gusts with storms that develop along the front. Isolated large hail cannot totally be ruled out, but the wind threat is much larger. The communication issue, is that many locations will be missed by that second batch of thunderstorms since cells will have large gaps between them. Warm and humid conditions up to midday, will become breezy and less humid as dewpoints begin to drop with the passing of the cold front. The northwesterly winds this afternoon, even away from thunderstorms, will easily frequently gust to around 25 mph. Highs will be in the upper 70s-lower 80s in Central New York due to earlier timing of the front and convection; mostly mid to upper 80s in Northeast Pennsylvania. Cold air advection occurs tonight as high pressure builds in, then passes over the area on Wednesday. Most locations get down into the 50s tonight; perhaps even some upper 40s in the northeastern parts of the area. Then for Wednesday, some really fresh air as well as a decent amount of sun, though high thin clouds will start to move in during the afternoon. Highs will be only upper 60s-upper 70s in Central New York, and lower 70s to near 80 in Northeast Pennsylvania. && .SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/... 300 am update... Wednesday night, the surface high shifts eastward and low pressure begins to track through Ontario and into Quebec. This will drag a warm front northward through the area, touching off our next chances for rain Wednesday night. Chances for showers and thunderstorms continue Thursday as the atmosphere destabilizes as strong upper level flow edges in ahead of a weak cold front. Strong to severe storms will be possible. A few showers and rumbles of thunder may linger Thursday night, but a brief break in activity is looking more than likely with a hint at some ridging at the surface. Otherwise, temperatures during the short term will be warmer, starting generally in the 50s Thursday, then reaching highs in the 80s and even to near 90 in our usual warmer spots before falling back to overnight lows in the 60s. && .LONG TERM /FRIDAY THROUGH MONDAY/... 300 am update... Friday and Saturday are looking active, with a shift to southwesterly flow as the weak surface ridge moves eastward and a trough digging into the Great Lakes. This will help to advect in more heat and moisture - with indications still for the flow to phase somewhat with the incoming tropical system in the Gulf and bring in a longer period of rain and thunderstorms for Friday. This will continue for much of Saturday as the low pressure system moves through. This will definitely be something we will want to monitor, as such a long duration rain event would be problemtic especially considering that the earlier forecast periods also feature some wet weather. Rain largely wraps up Saturday evening as cooler, drier air works in. Some stray lake effect rain showers cannot be ruled out Sunday, but much of Sunday and Monday should stay dry with high pressure in control. Temperatures will be cooler, peaking in the 70s with overnight lows in the upper 40s and lower 50s. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... A line of thunderstorms rolled across most of the NY terminals prior to 12Z. In the wake of that first batch of convection, a small period of MVFR to fuel alternate ceilings are anticipated for KSYR-KRME. Then, the cold front itself will drop across all terminals late morning to mid afternoon with additional thunderstorms possible. However, with the first wave having removed deeper moisture, confidence for any terminal will be quite small, because there will be few storms with large gaps between. KAVP stands a somewhat better chance compared to the NY terminals yet even there confidence is not high enough to include in TAFs at this time. These storms could contain strong gusty winds; however even outside of the storms winds will pick up out of the northwest this afternoon with gusts frequently 20-25 knots, after generally light west-southwest this morning. It will be important to monitor TAFs closely for amendments today; thunderstorms could be added if confidence increases for specific terminals. Late tonight, a minor shallow MVFR ceiling may reach KELM but otherwise VFR is anticipated. Outlook... Wednesday...VFR. Wednesday night through Saturday...Busy pattern with multiple waves causing occasional showers-thunderstorms and restrictions. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...None. NY...None. && SYNOPSIS...MDP NEAR TERM...MJM/MDP SHORT TERM...HLC LONG TERM...HLC AVIATION...MDP
Hazardous weather outlook, Aug 25, 3:58 AM EDT, 9 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 358 AM EDT Tue Aug 25 2020 NYZ022>025-044>046-055>057-062-PAZ038>040-043-044-047-048-072-260800- Steuben-Schuyler-Chemung-Tompkins-Cortland-Chenango-Otsego-Tioga- Broome-Delaware-Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming- Lackawanna-Luzerne-Pike-Southern Wayne- 358 AM EDT Tue Aug 25 2020 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...Today and tonight. ...GUSTY SEVERE THUNDERSTORMS POSSIBLE TODAY... There is a slight risk for severe thunderstorms today. Some storms will be in the area early in the morning, but the main period of concern for severe weather will be late morning to mid afternoon. While thunderstorms will be scattered, with many locations being missed, the cells will be fast-moving with potentially damaging wind gusts and isolated large hail. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There will be a slight risk for severe thunderstorms again on Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about severe weather to the NWS while following local, state and CDC guidelines. NYZ009-015>018-036-037-260800- Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Madison- Southern Oneida- 358 AM EDT Tue Aug 25 2020 This Hazardous Weather Outlook is for central New York. .DAY ONE...Today and tonight. ...ISOLATED SEVERE THUNDERSTORMS POSSIBLE THROUGH MID DAY... Thunderstorms will pass through early this morning with strong wind gusts possible. Then, a cold front will pass through late morning to early afternoon, potentially with isolated severe thunderstorms. There will not be many cells, but they will be fast-moving and could contain locally damaging winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There will be a slight risk for severe thunderstorms again late Wednesday night through especially Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about severe weather to the NWS while following local, state and CDC guidelines.
In the hours before
Local storm report, Aug 25, 10:01 AM EDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1001 AM EDT TUE AUG 25 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM TSTM WND DMG 2 NNW CHENANGO BRIDGE 42.19N 75.88W
08/24/2020 BROOME NY PUBLIC
APPROXIMATELY A DOZEN TREES WERE UPROOTED,
OR SNAPPED ON THE PROPERTY.
&&
JABSpecial weather statement, Aug 25, 12:34 PM EDT, 34 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1234 PM EDT Tue Aug 25 2020
NYZ016>018-036-044-251715-
Onondaga NY-Cortland NY-Southern Cayuga NY-Seneca NY-Madison NY-
1234 PM EDT Tue Aug 25 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...SENECA...SOUTHWESTERN
MADISON...CAYUGA...NORTHERN CORTLAND AND SOUTHERN ONONDAGA COUNTIES
UNTIL 115 PM EDT...
At 1233 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Watervale to near Geneva. Movement was
southeast at 25 mph.
Small hail and winds in excess of 40 mph will be possible with these
storms.
Locations impacted include...
Onondaga, Syracuse, Auburn, Pompey, Seneca Falls, Waterloo, Manlius,
Fayetteville, Romulus and Fayette.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4274 7556 4264 7690 4276 7695 4277 7697
4297 7696 4304 7591
TIME...MOT...LOC 1633Z 323DEG 24KT 4297 7596 4290 7705
BJGThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 3:40 AM EDT | Special Weather Statement | BGM | Cayuga, Oneida, Onondaga, Seneca, Steuben, Yates | 65 min |
| Aug 25, 4:44 AM EDT | Special Weather Statement | BGM | Cortland, Madison, Oneida | 46 min |
| Aug 25, 5:07 AM EDT | Special Weather Statement | BGM | Chemung, Steuben, Tioga, Tompkins | 38 min |
| Aug 25, 5:30 AM EDT | Special Weather Statement | BGM | Otsego | 45 min |
| Aug 25, 6:14 AM EDT | Special Weather Statement | BGM | Delaware | 46 min |
| Aug 25, 12:34 PM EDT | Special Weather Statement | BGM | Onondaga, Seneca | 41 min |
| Aug 25, 1:17 PM EDT | Special Weather Statement | BGM | Chenango | 43 min |
| Aug 25, 1:49 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Chenango, Cortland, Tioga, Tompkins | 41 min |
| Aug 25, 1:55 PM EDT | Special Weather Statement | BGM | Chenango, Otsego | 65 min |
| Aug 25, 2:15 PM EDT | Severe Thunderstorm Warning | BGM | Delaware, Otsego | 45 min |
| Aug 25, 2:29 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Delaware | 61 min |
| Aug 25, 2:57 PM EDT | Severe Thunderstorm Warning | BGM | Delaware | 33 min |
| Aug 25, 3:10 PM EDT | Special Weather Statement | BGM | Sullivan | 65 min |
| Aug 25, 4:27 PM EDT | Special Weather Statement | BGM | Pike | 18 min |
Nearby
Severe Thunderstorm Warnings in New York, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.